New Mexico, 2018

Hail in New Mexico, July 14, 2018

July 14, 2018 · NWS ABQ · 1 event in 1 county or zone

Near record moisture across New Mexico, strong afternoon heating, and weak steering flow allowed thunderstorms to develop over the Sandia Mountains during the late afternoon and shift slowly northwest across the Albuquerque metro area. Several parts of the city saw their first significant rainfall for the month of July 2018.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Near record moisture across New Mexico, strong afternoon heating, and weak steering flow allowed thunderstorms to develop over the Sandia Mountains during the late afternoon and shift slowly northwest across the Albuquerque metro area. Several parts of the city saw their first significant rainfall for the month of July 2018. The hardest hit part of the city was along the Albuquerque foothills where hail up to the size of pennies was reported along with over an inch of rain and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 14, 1:11 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 14, 1:11 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
211 PM MDT Sat Jul 14 2018

.SYNOPSIS...
Another healthy batch of afternoon storms have formed over the higher
terrain with the greatest coverage over southern and west-central New
Mexico. Daily rounds of convection will continue Sunday and Monday
with locally heavy rainfall and the potential for flash flooding over
burn scars remaining. Storm coverage will trend down Tuesday as high
pressure begins to build over the region, with temperatures well
above average state-wide by Wednesday. Although storm coverage
trends down for late next week, any storms that do form will continue
to bring the threat of locally heavy rains.

&&

.DISCUSSION...
Another healthy batch of high terrain storms have formed this
afternoon, sct over southern and west-central NM, more isold so far
over the northern mtns where drier mid-level air is intruding from
the NE. Storm motions remain slow and will drift over valley
locations later this evening slowly dying out overnight. The threat
of locally heavy rainfall and flash flooding remains, so will keep
the Flash Flood Watch going with the overnight crew continuing to
make the decision for Sunday.

Sunday and Monday look to be rather similar with slow storm motions
and storms focusing over the high terrain first before drifting over
valley locations. The aforementioned mid-level dry air will work its
way further south over eastern NM Sunday, with an easterly wave
moving over Mexico by Monday. This will force storms to focus more
over central and western NM Sunday and Monday. Locally heavy rains
can be expected with afternoon storms.

By Tuesday, PoPs trend down significantly focusing over western and
northern locations. A ridge begins to build squarely over NM during
this time, strengthening into the latter half of next week. This
should limit any afternoon convection to the higher terrain, with
temperatures warming well above normal. 100s are back on tap for the
lower elevations of eastern NM, including Roswell and TCC by Wed.

24

&&

.FIRE WEATHER...
Near record moisture levels across NM will continue to generate
daily rounds of scattered to numerous showers and storms through
Tuesday. Weak steering flows will lead to locally heavy rainfall
with the potential for flash flooding, particularly over recent burn
scars. Convective activity will shift more into the northern and
western high terrain as we progress into early next week. High
temperatures will remain near to slightly below normal with very
good to excellent overnight recoveries for most areas.

An unseasonably strong upper level high center will attempt to build
over NM through the middle to end of next week. Temperatures beneath
this high center will warm above normal and the coverage of showers
and storms will be limited to the areas in and around the higher
terrain. Moisture recycling and very weak steering flow will still
lead to locally heavy rainfall however footprints will become much
smaller. Haines values will begin rising into the 5 and 6 range with
minimum humidity trending into the teens just about everywhere.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
A very moist atmosphere with light steering flow will lead to another
crop of SHRA/TSRA with locally heavy rainfall through this evening.
Storm motions will be slow and erratic toward the west-southwest over
most of the area. Favored locations initially will be near the higher
terrain before propagating on outflow boundaries to nearby highlands
and valleys through late day. Any direct hits from +TSRA will produce
strong outflow wind gusts near 45 kt, frequent lightning, and brief
IFR cigs/vsbys from heavy rainfall. SHRA will persist thru 04Z-08Z
before dissipating to a thick mid level cloud deck until sunrise.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  90  62  89 /  50  30  50  20
Dulce...........................  54  86  54  84 /  50  50  60  60
Cuba............................  55  84  55  81 /  50  50  70  50
Gallup..........................  56  86  55  84 /  50  40  60  30
El Morro........................  53  79  53  79 /  60  60  70  50
Grants..........................  56  85  57  84 /  50  40  60  40
Quemado.........................  55  77  55  78 /  60  60  70  50
Glenwood........................  63  82  63  86 /  40  40  50  50
Chama...........................  49  80  48  77 /  50  70  70  70
Los Alamos......................  61  83  62  81 /  40  40  60  40
Pecos...........................  58  81  59  79 /  50  50  60  60
Cerro/Questa....................  53  80  53  76 /  40  60  60  60
Red River.......................  47  70  47  68 /  50  70  60  70
Angel Fire......................  41  77  42  74 /  40  60  60  70
Taos............................  53  85  53  81 /  40  40  50  50
Mora............................  51  81  52  79 /  40  50  60  60
Espanola........................  60  89  61  87 /  30  30  50  30
Santa Fe........................  61  82  62  81 /  40  40  60  50
Santa Fe Airport................  60  86  60  85 /  40  30  50  30
Albuquerque Foothills...........  64  89  64  88 /  40  30  60  30
Albuquerque Heights.............  67  90  68  89 /  40  20  50  30
Albuquerque Valley..............  64  91  64  91 /  30  20  40  20
Albuquerque West Mesa...........  66  92  66  90 /  40  20  50  20
Los Lunas.......................  62  91  63  91 /  30  20  40  20
Rio Rancho......................  66  92  66  90 /  40  30  50  20
Socorro.........................  66  91  66  91 /  30  20  40  20
Sandia Park/Cedar Crest.........  60  83  60  81 /  40  40  60  40
Tijeras.........................  60  85  60  84 /  40  40  60  40
Moriarty/Estancia...............  55  87  55  87 /  30  30  50  40
Clines Corners..................  58  84  58  83 /  30  30  50  50
Gran Quivira....................  58  85  59  85 /  40  30  40  40
Carrizozo.......................  63  83  63  85 /  30  30  40  30
Ruidoso.........................  57  79  56  80 /  40  50  40  40
Capulin.........................  57  83  57  81 /  30  30  30  50
Raton...........................  55  88  55  86 /  40  20  30  40
Springer........................  56  89  57  86 /  40  20  40  40
Las Vegas.......................  56  84  56  83 /  40  30  40  50
Clayton.........................  62  90  62  89 /  20  10  30  20
Roy.............................  62  87  62  86 /  30  10  40  30
Conchas.........................  67  94  67  94 /  30  10  30  20
Santa Rosa......................  65  92  65  92 /  30  10  20  20
Tucumcari.......................  68  97  69  97 /  20  10  20  10
Clovis..........................  66  91  65  93 /  20  10  10  20
Portales........................  67  92  66  95 /  20  10  10  10
Fort Sumner.....................  68  95  68  96 /  20  10  20  10
Roswell.........................  70  96  69  97 /  20  10  20  10
Picacho.........................  64  86  64  87 /  30  20  20  20
Elk.............................  60  82  60  83 /  40  40  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ506-508-510>515-521-526.

&&

24
Hazardous weather outlook, Jul 14, 3:08 AM MST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
408 AM MDT Sat Jul 14 2018

NMZ501>540-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
408 AM MDT Sat Jul 14 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through this
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, especially over
and downstream of recent burn scars. Rainfall rates of 1 to 2 inches
are possible. A few storms may also produce small hail and wind
gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected again on Sunday and
Monday. Slow storm motions and heavy rainfall may lead to localized
areas of flash flooding, especially over and near recent burn scars
and within urban drainage systems. A few storms may also produce
small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, hail, strong wind
gusts, and any flooding through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

The radar

The Albuquerque radar (KABX), 29 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bernalillo

When
July 14, 3:52 PM MST to 3:54 PM MST
Where
Bernalillo County, 3.86 mi NW of Carnuel
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
35.101, -106.507

Hail up to the size of pennies at Indian School and Chelwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757102.